Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 168, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 24, 2011, 3:57 PM EDT for 4 counties in Kentucky. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2011, 3:57 PM EDT (19:57 UTC)
- Expired
- May 24, 2011, 5:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Bell County, KY, Harlan County, KY, Knox County, KY, Leslie County, KY
The radar
The Jackson,KY radar (KJKL), 80 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:57 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:54 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 24, 2:54 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 254 PM EDT TUE MAY 24 2011 .SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/...UPDATED WAVES OF TSRA/SHRA PROGRESSING ACROSS ERN KY COUPLED WITH A THICK OVERCAST CLOUD DECK HAS KEPT TEMPS DOWN. EXPECTING CONTINUED TSRA THIS EVENING AS ADDITIONAL DISTURBANCES CYCLE ACROSS THE REGION ALONG A NEARLY STATIONARY FRONT LOCATED EAST TO WEST ACROSS THE MIDDLE OF IL/IN/OH. LOW PRESSURE FORMING IN WRN OK TO MOVE ALONG THE FRONT AND IS EXPECTED TO BE LOCATED IN NRN IN/NWRN OH BY THU NITE. THIS WILL FINALLY DRAG A COLD FRONT THRU THE REGION WITH A GOOD SHOT OF PCPN LATE THU AND THU NITE. AVERAGE PCPN FOR THE 24 HR PERIOD WILL BE BETWEEN 1/2 AND ONE INCH. NOT MUCH VARIATION BETWEEN DAILY HIGHS WITH VALUES IN THE LOWER 80S AS WE REMAIN IN THE WARM SECTOR WITH GENERALLY SOUTHERLY FLOW. NEARLY CONSTANT CLOUD COVER AND OVERNIGHT LIGHT WINDS COUPLED WITH HIGH DWPTS WILL ONLY ALLOW LOWS TO DIP INTO THE MID 60S. .LONG TERM.../FRIDAY THROUGH TUESDAY/...UPDATED FRIDAY STARTS OUT WITH THE FRONTAL BNDRY EXITING THE REGION. EXPECT LINGERING PCPN FRI AND SOME LIGHT DZ FRI NIGHT AND THEN SOME WRAP AROUND PCPN POSSIBLE ON SAT. THEN WE SHOULD ENTER AN EXTENDED PERIOD OF SEVERAL DAYS WITH NO RAIN. HAVE USED THE ECMWF AS IT HAS BEEN THE MOST CONSISTENT. TEMPS ON FRI WILL BE IN THE UPPER 70S AFTER THE PASSAGE OF THE COLD FRONT...BUT WILL CLIMB INTO THE LOWER 80S BY SAT AND THE UPPER 80S BY SUN AND INTO THE NEW WORK WEEK. && .AVIATION.../18Z TO 18Z/ TAF FORECAST REMAINS CHALLENGING WITH ONGOING PCPN AND EXPECTED ACTIVITY THIS AFTERNOON AND EVENING AS WAVES OF CONVECTION STILL FORMING TO OUR WEST ACROSS CENTRAL KY. IN GENERAL...VFR CONDITIONS ARE EXPECTED...EXCEPT FOR MVFR/IFR WHERE STORMS MOVE THROUGH AND PRODUCE HEAVY RAINFALL. THE THREAT FOR SHOWERS AND STORMS WILL EXIST THROUGH AT LEAST 00Z TONIGHT...WITH RAIN CHANCES TAPERING OFF QUICKLY AFTER SUNSET. EXPECTING SOME LOW STRATUS IN THE MORNING WHICH WILL AFFECT PRIMARILY JKL WITH LIFR ON RIDGETOP LOCATION. LOW CIGS WILL LIFT DURING THE MORNING HOURS BUT ANOTHER ROUND OF SHRA/TSRA PROBABLE ON WED AFTERNOON. && .JKL WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ079- 080-083>088-115>118. && SHORT TERM...DUSTY LONG TERM...DUSTY AVIATION...DUSTY
Hazardous weather outlook, May 24, 3:32 PM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 332 PM EDT TUE MAY 24 2011 KYZ044-050>052-058>060-068-069-104-106>114-119-120-252245- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT- KNOTT-OWSLEY-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...INEZ...PIKEVILLE 332 PM EDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME OF THESE STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. BRIEF HEAVY DOWNPOURS WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH SATURDAY. SOME OF THE STORMS ON THURSDAY COULD APPROACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL AS WELL AS STRONG OR DAMAGING WINDS. KYZ079-080-083>088-115>118-252245- PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-PERRY-CLAY- LESLIE-LETCHER- INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...HAZARD...MANCHESTER...HYDEN...WHITESBURG 332 PM EDT TUE MAY 24 2011 ...SEVERE THUNDERSTORM WATCH 357 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. NUMEROUS THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME OF THESE STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. BRIEF HEAVY DOWNPOURS WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH SATURDAY. SOME OF THE STORMS ON THURSDAY COULD APPROACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL AS WELL AS STRONG OR DAMAGING WINDS. DUSTY
In the hours before
Special weather statement, May 24, 1:14 PM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 114 PM EDT TUE MAY 24 2011 KYZ085>087-116-241745- WHITLEY-CLAY-KNOX-BELL- 114 PM EDT TUE MAY 24 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 145 PM EDT TUESDAY AFTERNOON... EXTREME SOUTH CENTRAL CLAY... CENTRAL KNOX... CENTRAL WHITLEY AND NORTH CENTRAL BELL. AT 114 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GOLDBUG...OR NEAR WILLIAMSBURG...MOVING EAST AT 50 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...INDIAN CREEK AROUND 120 PM EDT...PROVIDENCE AROUND 125 PM EDT...YEAGER AROUND 130 PM EDT...YEAGER AROUND 135 PM EDT...WALKER AROUND 140 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND HAIL UP TO THE SIZE OF NICKELS IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT TUESDAY AFTERNOON FOR EASTERN KENTUCKY. GEOGERIAN
Special weather statement, May 24, 2:07 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 207 PM EDT TUE MAY 24 2011 KYZ088-113-115>118-241845- KNOTT-PERRY-CLAY-LESLIE-LETCHER-HARLAN- 207 PM EDT TUE MAY 24 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 245 PM EDT TUESDAY AFTERNOON... EXTREME SOUTH CENTRAL KNOTT... SOUTHEASTERN PERRY... EXTREME SOUTHEASTERN CLAY... SOUTHERN LESLIE... WESTERN LETCHER AND NORTHERN HARLAN. AT 207 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MOZELLE...OR 11 MILES NORTHWEST OF HARLAN...MOVING EAST AT 40 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LEWIS CREEK AROUND 215 PM EDT...BIG FORK AROUND 220 PM EDT...LEATHERWOOD AROUND 225 PM EDT...SLEMP AROUND 230 PM EDT...DELPHIA AROUND 235 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND HAIL UP TO THE SIZE OF DIMES IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT TUESDAY EVENING FOR SOUTHEASTERN KENTUCKY. GEOGERIAN
Special weather statement, May 24, 3:18 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 318 PM EDT TUE MAY 24 2011 KYZ085>087-241945- WHITLEY-KNOX-BELL- 318 PM EDT TUE MAY 24 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 345 PM EDT TUESDAY AFTERNOON... SOUTHERN KNOX... EAST CENTRAL WHITLEY AND CENTRAL BELL. AT 318 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LOUDEN...OR 9 MILES EAST OF WILLIAMSBURG...MOVING EAST AT 25 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BRYANTS STORE AROUND 325 PM EDT...HUBBS AROUND 330 PM EDT...WARREN AROUND 335 PM EDT...TROSPER AROUND 340 PM EDT...FOURMILE AROUND 345 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND HAIL UP TO THE SIZE OF NICKELS IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT TUESDAY EVENING FOR SOUTHEASTERN KENTUCKY. GEOGERIAN
Special weather statement, May 24, 3:23 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 323 PM EDT TUE MAY 24 2011 KYZ088-118-242000- LETCHER-HARLAN- 323 PM EDT TUE MAY 24 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 400 PM EDT TUESDAY AFTERNOON... SOUTHERN LETCHER AND NORTHEASTERN HARLAN. AT 323 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHAD...OR 14 MILES SOUTHWEST OF WHITESBURG...MOVING EAST AT 35 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LINEFORK AROUND 330 PM EDT...PARTRIDGE AROUND 335 PM EDT...DAY AROUND 340 PM EDT... EOLIA AROUND 345 PM EDT...ERMINE AROUND 350 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT TUESDAY EVENING FOR SOUTHEASTERN KENTUCKY. DUSTY
Special weather statement, May 24, 3:37 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 337 PM EDT TUE MAY 24 2011 KYZ088-115-117-118-242000- PERRY-LESLIE-LETCHER-HARLAN- 337 PM EDT TUE MAY 24 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 400 PM EDT TUESDAY AFTERNOON... SOUTHEASTERN PERRY... SOUTHERN LESLIE... WESTERN LETCHER AND NORTHEASTERN HARLAN. AT 337 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHAPPELL...OR 10 MILES SOUTH OF HYDEN...MOVING EAST AT 35 MPH. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT TUESDAY EVENING FOR SOUTHEASTERN KENTUCKY. DUSTY
Special weather statement, May 24, 3:42 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 342 PM EDT TUE MAY 24 2011 KYZ088-242015- HARLAN- 342 PM EDT TUE MAY 24 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 415 PM EDT TUESDAY AFTERNOON... EASTERN HARLAN. AT 342 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RIDGEWAY...OR 11 MILES EAST OF HARLAN...MOVING EAST AT 30 MPH. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT TUESDAY EVENING FOR SOUTHEASTERN KENTUCKY. DUSTY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:25 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Leslie, Owsley, Perry | 35 min |
| May 23, 8:46 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Leslie, Owsley, Perry | 44 min |
| May 23, 8:57 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Knott, Magoffin, Morgan, Wolfe | 33 min |
| May 23, 9:12 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Floyd, Johnson, Magoffin, Morgan | 48 min |
| May 24, 7:45 AM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 45 min |
| May 24, 8:16 AM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, McCreary, Pulaski, Wayne, Whitley | 44 min |
| May 24, 9:01 AM EDT | Areal Flood Advisory | JKL | Clay, Knox, Laurel, McCreary, Pulaski, Whitley | 119 min |
| May 24, 9:08 AM EDT | Areal Flood Advisory | JKL | Floyd, Harlan, Knott, Leslie, Letcher, Perry and 1 more | 112 min |
| May 24, 1:34 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Knox, Leslie | 41 min |
| May 24, 2:39 PM EDT | Areal Flood Advisory | JKL | Harlan, Knott, Leslie, Letcher, Perry, Pike | 4 hr |
| May 24, 2:58 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 47 min |
| May 24, 3:08 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 4 more | 4 hr |
| May 24, 3:12 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 48 min |
| May 24, 3:25 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, Whitley | 50 min |
| May 24, 3:27 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Letcher, Perry | 19 min |
| May 24, 3:30 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 45 min |
| May 24, 3:46 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 29 min |
| May 24, 4:04 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan, Knox, Whitley | 56 min |
| May 24, 4:36 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, McCreary, Wayne, Whitley | 3 hr |
| May 24, 4:41 PM EDT | Tornado Warning | JKL | Harlan | 19 min |
| May 24, 4:54 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan | 23 min |
| May 24, 5:02 PM EDT | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 2 more | 6 hr |
| May 24, 6:34 PM EDT | Areal Flood Advisory | JKL | Harlan, Knott, Leslie, Letcher, Perry | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.